At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Sometimes doctors use serum, a blood product, from people or animals to derive medications that can help prevent serious infections. This is called an antiserum and it boosts immune response or prevents infection from certain diseases. Some basic immunizations are made with antiserum, like tetanus vaccinations.
Though rare, people will occasionally have almost an “allergic” response to injections with a specific antiserum. What happens is the body makes an interpretation mistake, and begins to view proteins in the serum as foreign and harmful, and thus it begins to attack them. What occurs next is serum sickness, or an inflammatory response to the body’s incorrect perception that it is fighting something harmful. The illness may sometimes also result from blood transfusions or use of other blood products like platelet transfusions.
Serum sickness can occur between a weeks to three weeks after receiving an injection with an antiserum, though it sometimes occurs more quickly. Common symptoms of this condition are uncomfortable, including itchiness, rash and hives. Most people will also have fever, and achiness, and they may have very swollen lymph nodes that hurt when they’re touched. In lab tests of urine, blood and high protein levels may be detected, which can confirm presence of this illness.
Though symptoms are typically not that long in duration, people may need help recovering from serum sickness by taking oral steroids, or at minimum, using topical steroids to help reduce rash, hives and itchiness. Doctors might also prescribe medications to reduce swelling, like ibuprofen or other non-steroidal anti-inflammatory drugs (NSAIDS). Even if symptoms seem minor and don’t require medication, patients still need to alert their doctors that they’ve developed this condition, as what happens next is extremely important.
Once a person has had serum sickness with a particular antiserum, they are at grave risk for life-threatening reactions if they use the antiserum again. These reactions include severe swelling of blood vessels and extremities and risk for an anaphylactic shock reaction. People should never use an antiserum that has previously caused serum sickness because this risk is so high, and if they even remotely suspect the illness after having had an antiserum injection, they should definitely inform their physician, and any other physician that might treat them in the future.
There’s no way of telling who is at risk for serum sickness, and it’s not a condition that can be avoided. It either happens or it doesn’t. It’s often considered as very similar to the allergic reactions people have to antibiotics like penicillin, since it hazards similar risks when re-exposure occurs.